Women on epilepsy pills 'risk unplanned pregnancy'

Click to follow
Indy Lifestyle Online

Women taking medication for epilepsy are not receiving enough information on the possible side-effects, experts warned yesterday.

A survey for the British Epilepsy Association found 38 per cent of women aged between 19 and 44 had not been told of possible interactions between their treatment and the contraceptive pill, which put them at risk of unplanned pregnancy. About 61 per cent of the women had had children while taking an anti-epilepsy drug with a known risk of birth defects; yet less than half (45 per cent) remembered being told their medication might affect an unborn child, and 22 per cent said they were not given any information about pregnancy and epilepsy medication.

Scientists know that some anti-epilepsy drugs (AEDs) could affect female hormonal balance, potentially causing menstrual abnormalities and conditions such as polycystic ovary syndrome, which might impair fertility.

Some anti-epilepsy drugs can increase the risk of the baby having medical problems such as neural tube and heart defects, low birthweight or a cleft palate, according to a study published in the medical journal Seizure in 1999.

The poll found that most women (75 per cent) with children had not been referred to a specialist centre in connection with their pregnancy.

The survey showed that 43 per cent of women wanted to be more informed about their medication.

Sharon Hudson of the British Epilepsy Association said: "In this day and age, having epilepsy should not be a limiting factor to having a child."

Comments